North Dakota, 2008

Hail in North Dakota, July 20, 2008

July 20, 2008 · NWS BIS · 3 events in 3 counties and zones

Scattered thunderstorms developed over southwest North Dakota during the evening hours of Sunday, July 20th, and resulted in three reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms developed over southwest North Dakota during the evening hours of Sunday, July 20th, and resulted in three reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 20, 12:35 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 20, 12:35 PM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
235 PM CDT SUN JUL 20 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
THE MAIN FORECAST CONCERN IN THE SHORT TERM ARE FORECAST HIGHS
THROUGH TUESDAY AS WELL AS PRECIPITATION CHANGES THROUGHOUT THE
SHORT TERM.

SIDING WITH A COMBINATION OF THE SREF...GFS AND ECMWF AS THERE RUN
ARE SIMILAR WITH PRECIPITATION AND IN GENERAL WITH MAJOR FEATURE
POSITIONS. THE NAM WAS AN OUTLIER AS IT KEPT PRECIPITATION OVER
SOUTHERN PORTIONS OF NORTH DAKOTA THROUGHOUT THE SHORT TERM FORECAST.

THE ZONAL FLOW IN PLACE ACROSS THE NORTHERN PLAINS LAST WEEK IS
GIVING WAY TO A MORE AMPLIFIED PATTERN. THE UPPER LEVEL TROUGH
RESPONSIBLE FOR THE SEVERE WEATHER YESTERDAY IS CONTINUING ITS PUSH
EASTWARD AS UPPER LEVEL RIDGING BUILDS INTO THE NORTHERN PLAINS WITH
THE RIDGE AXIS TO OUR WEST THIS EVENING. MODELS FORECAST  A WEAK
DISTURBANCE TO PUSH THROUGH THE RIDGE THIS EVENING CROSSING OVER
SOUTHWESTERN NORTH DAKOTA. ATMOSPHERE APPEARS TO DRY TO PRODUCE ANY
SHOWERS OR THUNDERSTORMS BUT A FEW CLOUDS ARE POSSIBLE IN THE
SOUTHWEST CORNER OF THE STATE THIS EVENING WERE LIMITED MOISTURE IS
AVAILABLE.

BY TUESDAY EVENING AN UPPER LEVEL TROUGH IN THE PACIFIC NORTHWEST
AND ITS ATTENDANT SURFACE LOW WILL APPROACH WESTERN NORTH DAKOTA AND
BEGIN TO PUSH THE RIDGE SOUTH AND EASTWARD. BY WEDNESDAY EVENING THE
UPPER LEVEL TROUGH HAS LIFTED INTO CENTRAL CANADA WHILE THE SURFACE
TROUGH SLIDES THROUGH NORTH DAKOTA. . THIS SYSTEM WILL BE THE FOCUS
OF PRECIPITATION FROM TUESDAY EVENING THROUGH WEDNESDAY NIGHT. THE
DAY 3 NCEP/HPC 24 HOUR PRECIPITATION MAPS PLACE A BULLS EYE OVER
NORTHWESTERN NORTH DAKOTA. THE STORM PREDICTION CENTER PLACES
WESTERN DAKOTA AS A POSSIBLE AREA FOR SEVERE WEATHER TUESDAY NIGHT
INTO WEDNESDAY MORNING. BULK SHEAR VALUES ARE MARGINAL FOR SEVERE
WEATHER. CAPE VALUES ARE IN THE 500 TO 1000 J/KG RANGE. SEVERE
WEATHER MAY ALSO BE POSSIBLE AGAIN ON WEDNESDAY AFTERNOON AND
EVENING AS THE SURFACE AND UPPER LEVEL TROUGH MOVE THROUGH THE
REGION.

&&

.LONG TERM...THURSDAY THROUGH SUNDAY
THE MODELS ARE IN FAIR AGREEMENT IN THE LONG TERM WITH AN EXITING
LOW PRESSURE SYSTEM ON THURSDAY KEEPING THE BEST CHANCE OF PRECIP
EAST OF THE FORECAST AREA.  RIDGING ALOFT FRIDAY AND SATURDAY SHOULD
LIMIT THE CHANCE OF PRECIP AND BRING WARMER TEMPS TO THE AREA...BUT
BOTH MODELS INDICATE A POTENTIAL FOR THUNDERSTORMS ON SUNDAY AS THE
RIDGE DEAMPLIFIES ALLOWING A SHORT WAVE TO MOVE THROUGH THE AREA.

&&
.AVIATION...VFR CONDITIONS SHOULD CONTINUE THROUGH THE REST OF THE
DAY AND INTO TONIGHT. WILL INDICATE LIGHT FOG TOWARD MORNING. RECENT
RAINS AND LIGHT WINDS ALONG WITH GOOD RADIATIONAL COOLING COULD
BRING SCATTERED FOG TO THE STATE MONDAY MORNING.

&&

DC/HW/TSW
Hazardous weather outlook, Jul 20, 1:43 AM MST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
343 AM CDT SUN JUL 20 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-210845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
343 AM CDT SUN JUL 20 2008 /243 AM MDT SUN JUL 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO WEDNESDAY. SOME OF
THESE STORMS MAY BE SEVERE. STAY TUNED FOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The radar

The Glasgow radar (KGGW), 242 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Golden Valley

When
July 20, 4:21 PM MST to 4:25 PM MST
Where
Golden Valley County, 1.46 mi SSW of Beach Muni Arpt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
46.910, -104.030

Hail, Stark

When
July 20, 6:16 PM MST to 6:21 PM MST
Where
Stark County, 2.8 mi S of Lefor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.640, -102.560

Hail, Hettinger

When
July 20, 8:27 PM MST to 8:32 PM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
46.370, -102.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113680, 113681, 113682.